Boy’s sight ruined by antibiotic drug
Declan, 6, ‘lucky to survive’ allergy
By KATIE HODGE
Declan Bitmead-Ellis clutches his teddy in hospital HotSpot Media
A BOY of six has been left almost blind after suffering a devastating reaction to antibiotics he was prescribed for tonsillitis.
Declan Bitmead-Ellis was given Amoxicillin, a type of penicillin, after visiting his family GP.
But the drug caused his entire body to blister as it burned from the inside out. Doctors diagnosed life-threatening toxic epidermal necrolysis and warned his terrified parents he may not survive.
Medics treat Declan HotSpot Media
The condition, which hits one in a million, kills almost one in three.
Brave Declan battled through, even though he was left screaming in agony and slipping in and out of consciousness.
He could not open his eyes after the reaction hit his eyeball lining and fused the lids shut. His lashes now grow inwards and must be plucked out.
Declan, mum Ashleigh Ellis, dad Andy Bitmead and younger brother Oliver Mark Lewis Photography/HotSpot Media
Mum Ashleigh Ellis, 28, said: “The whole thing’s been absolutely terrifying. We can’t believe it was all due to a few tiny pills.
“When his skin started peeling off, it was horrific. I wasn’t sure that he’d ever come home.”
Declan, of Carshalton, Surrey, was taken to hospital as his temperature hit 41C after taking the pills.
But worried medics quickly transferred him by helicopter to the Bristol Royal Hospital for Children, where he was diagnosed with TEN.
Ashleigh said: “When I saw him there, there was no skin left on his body. I barely recognised him”.
Declan, who had taken Amoxycillin previously with no ill-effects, finally recovered enough to return to school, but wears special sunglasses to guard his eyes.
Docs hope an op next year will correct the lids and are hopeful his sight will be restored.
So hard to predict
By CAROL COOPER, Sun Doctor
IT’S impossible to predict who will suffer an allergic reaction to antibiotics but it can run in families.
These drugs were once thought to be magic bullets but, like anything else they have potential side-effects. While most people have no problems with penicillin, some become allergic to it, and an unfortunate few develop serious problems.
In TEN, eye issues can begin before skin blisters, giving an early warning of the condition.